Rare muscle disorder causes severe pain

Dear Dr. Gott: I have had a condition since infancy that causes abnormal fatigue in the muscles. It was not diagnosed until June 2007, when I was 75. A muscle chemical biopsy showed that I have McArdle’s disease. The first reported case was in 1951. As far as I can tell, there has been very little research on this disease because it is so rare. There is also no treatment or cure.
I am writing in the hopes that you or someone out there knows something about this condition that may be of use to me. My physical activities have steadily become more limited.
Dear Reader: McArdle’s disease, also known as glycogen-storage disease type V, is a genetic disorder. It is caused when the body does not produce a specific enzyme used to make “fuel” for skeletal muscles.
It commonly begins in young adulthood as exercise intolerance and muscle cramping. Some patients may recall symptoms of muscle weakness, lack of endurance and muscle pain starting in early childhood or adolescence. Overall, it is considered to be a relatively benign disorder in that life expectancy is no different than that of other people.
Symptoms include severe muscle pain and fatigue within the first few minutes of exercise. If continued, muscle spasms or contractures may develop. This causes muscle damage, which can result in myoglobinuria, a dark discoloration of the urine after exercise. This comes and goes, depending on the severity of the damage done during exercise.
There is no treatment or cure, but there is some evidence that drinking a sugary beverage before exercise may reduce or prevent symptoms. Gentle aerobic exercise is important because it can help condition the muscles and improve performance and quality of life. Obesity must be avoided because it will decrease exercise capabilities and lead to worsened symptoms.
Because muscle damage can cause kidney damage or failure, it is important to be under the care of a physician familiar with McArdle’s disease. He or she can monitor the situation and give specific advice regarding diet and exercise.
I also recommend you go online to the Muscular Dystrophy Campaign Web site at www.muscular-dystrophy.org for more information.
DEAR DR. GOTT: My husband is 84 years old and, for the past six years, he has experienced cold chills in his chest and other parts of his body. He wears thermal underwear all the time but is still always cold.
His doctor told him that he is anemic but that he didn’t know what was causing it. What should we do?
Dear Reader: If your husband is anemic, it is likely the cause of his constant chills. If his doctor is unwilling or unable to order further testing, request a referral to a hematologist (blood specialist). He or she should be able to determine the cause of the low red blood cell count and offer advice on treatment options.
In the meantime, I suggest he begin taking iron supplements, since most anemia is due to a low iron level. He should start with a low dose of slow-acting iron to reduce the risk of constipation.
Anemia can have many causes, including a low B-12 level, internal bleeding, cancer, low red blood cell production, a lack of a certain hormone, low levels of certain vitamins or minerals, and certain disorders that cause abnormal destruction of blood cells.
To give you related information, I am sending you a copy of my Health Report “Blood — Donations and Disorders.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dear Dr. Gott: I have ringing in my ears. My family doctor gave me steroids that didn’t work and then sent me to a hearing specialist who said she couldn’t find anything wrong other than some minor hearing loss. I then got a second opinion from an ear-nose-and-throat specialist and another round of steroids, which didn’t work. What is this, and what can I do to stop it?
Dear Reader: Ringing in the ears is frequently called tinnitus. It is a common yet annoying condition. There are few treatments, and most do not work consistently.
I believe your best option now lies in masking devices that provide background noise that blocks out or distracts the sufferer from the ringing noise. Return to your specialist to discuss non-drug treatments.
To give you related information, I am sending you a copy of my Health Report “Ear Infections and Disorders.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dear Dr. Gott: I was recently diagnosed with atrial fibrillation. My family practitioner sent me to a cardiologist at my request for a second opinion.
My GP suggested I start warfarin and have an angiogram. The cardiologist says, “A-fib isn’t something that calls for an angiogram” and put me on warfarin and diltiazem. He is now telling me that I can do one of two things: have a transesophageal echocardiography followed by cardioversion (his preference), or I can stay on the medication for the rest of my life.
I have no symptoms except for a fast pulse and some shortness of breath upon exertion. I am a 78-year-old retired nurse. I have no physical problems other than osteoarthritis. I also take losartan for high blood pressure, which is now stable at 120/80.
What is you opinion on how I should proceed? Which physician should I listen to?
Dear Reader: Atrial fibrillation is a heart disorder that causes an abnormally rapid, irregular heart rate; therefore, I believe your cardiologist is the best choice for treatment.
Symptoms may not be noticeable in some sufferers but may include decreased blood pressure, chest pain, shortness of breath, weakness, lightheadedness, confusion, fatigue, fainting and palpitations. If symptoms come and go, the condition is known as paroxysmal atrial fibrillation, whereas consistent symptoms denote chronic a-fib.
There are several possible causes. The risk of developing this condition increases with age. Heart failure, coronary-artery disease, high blood pressure, heart attack, certain medications, heart-valve defects, hyperthyroidism, heart surgery and infections (especially of the heart) are common causes. In some cases, no cause can be found. This is known as lone atrial fibrillation, and serious complications are rare.
Heart failure, stroke and blood clots are common complications of untreated a-fib, especially if other heart abnormalities are involved.
Treatment is first aimed at any underlying condition that might have caused the atrial fibrillation, and resetting the heart’s rhythm back to normal and preventing blood clots from forming. The primary therapy is cardioversion. This can be done with medications or by shocking the heart with electricity. The cause, severity and how long the condition has been present all play a factor in which therapy is used. To reduce the risk of stroke and blood clots, anticoagulant medications such as warfarin are often prescribed for several weeks before the cardioversion is attempted and sometimes for several weeks afterward.
Another option is transesophageal echocardiography, which is similar to an ultrasound of the heart except that the image is achieved by looking through the esophagus instead of the chest. In this way, a clearer image is available because the ribs are not in the way.
Once a normal rhythm is achieved, medication may be prescribed to maintain it. If this doesn’t work, the cardiologist may recommend ablation, a procedure used to destroy the specific area within the heart that is causing the abnormal signals.
It is also important to quit smoking, eat a low-fat, low-salt diet to reduce cholesterol and high blood pressure, and reduce alcohol intake to no more than one drink per day for women and two for men. Increased exercise can also help. Caffeine and other stimulants, such as those found in cold medicines, should also be avoided, as they can trigger an attack.
Follow your cardiologist’s advice or seek out a second opinion from another cardiologist.
To give you related information, I am sending you a copy of my Health Report “Coronary Artery Disease.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.